advertisement
Question
Posted by: Concerned Mom in law | 2008/08/26

Major depression

My daughter in law has been diagnosed with major depression and is on medication for this together with sleeping tablets both of which have been stepped up within the last two weeks to a stronger dose. My son is desperately worried as she' s displaying suicidal tendencies and he doesn' t know how to deal with this. He has been extremely tolerant, patient and understanding of her condition for the past few years but it is now having an adverse affect on him and their two children. I understand that she had quite a traumatic childhood and has never had a healthy relationship with her mother. In January 2007, my daughter-in-law was hijacked and abducted and since then, her condition has worsened considerably. She had counselling at the time but only attended two or three sessions although more were recommended. They do have medical aid but unfortunately, due to circumsances beyond their control, they have exhausted their funds and are in a tenuous financial situation.
Please let me know whether you have any suggestions regarding this situation. I have exprienced losing a loved one to suicide and I' d do anything to help this family avoid that.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I am always cautious about recommending sleeping tablets when someone is Depression, for several reasons. One is that the sleep disturbance is probably due to the Depression, and will improve as the Depression improves ; another is that some antidepressants are themselves able to make one drowsy, thus making a sleeping pill unnecessary, and they don't have the risks of dependency, etc.
It is very understandable that your DIL would have been disturbed by hijacking and abduction, and there is also evidence to show that people who have had trauma earlier in life may respond worse to later traumas. 3 to 3 sessions of counselling are not adequate, and counselling immediately after such a trauma is not necessarily helpful, and certainly not as valuable as a proper course of counselling some time later when the full impact of the experience has become more clear.
For counselling, maybe FAMSA could recommend someone with relevant experience, and they do have some counsellors who are kind enough to adjust their fees according to circumstances. Also, you could explore whether she could be seen by someone at the Dept of Psychiatry at your nearest medical school

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
Our users say:
Posted by: Concerned MIL | 2008/08/28

Thanks for your advice. I' ll pass on your suggestions to my son but I guess the most important thing is that my DIL must want to help herself.
Lin, Calmettes are an OTT medication and I think she' s gone beyond that stage as is on strong prescription drugs.

Reply to Concerned MIL
Posted by: Lin | 2008/08/26

I think your DIL needs to see a psychologist/counsellor asap on a regular basis. Call FAMSA at (011) 788 4784/5 and ask them to refer you to a FAMSA close to you. Unfortunately Calmettes won' t work at this stage and might even interfere with her meds.

Reply to Lin
Posted by: n | 2008/08/26

calmettes. it is a homeopathic claming tablet.

Reply to n

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement